Alert archive / North Carolina / Flash Flood Watches in 2016

Flash Flood Watch 4, NWS Newport/Morehead City, NC

September 29, 20165 counties in North Carolina

NWS Newport/Morehead City, NC issued this flash flood watch at Sep 29, 2016, 10:34 AM EDT for 5 counties in North Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2016, 10:34 AM EDT (14:34 UTC)
Expired
Sep 29, 2016, 7:00 PM EDT
In force
8 hr
Issued by
NWS Newport/Morehead City, NC
Flood severity
None

Counties Duplin County, NC, Greene County, NC, Lenoir County, NC, Martin County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 90 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS62 KMHX 291434
FFAMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1034 AM EDT THU SEP 29 2016

...FLASH FLOODING POSSIBLE THROUGH LATE THIS EVENING FOR THE
COASTAL PLAINS...

.HEAVY RAIN HAS FALLEN IN PARTS OF THE COASTAL PLAINS THIS
MORNING AND ADDITIONAL HEAVY RAINFALL IS LIKELY TO CONTINUE IN
THIS AREA THROUGH THIS EVENING...WHICH COULD LEAD TO FLASH
FLOODING.

NCZ029-044-079-090-091-292245-
/O.NEW.KMHX.FF.A.0004.160929T1434Z-160930T0200Z/
/00000.0.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
OAK CITY...JAMESVILLE...GREENVILLE...BETHEL...FARMVILLE...
GRIFTON...GRIMESLAND...SNOW HILL...HOOKERTON...WALSTONBURG...
WALLACE...WARSAW...KENANSVILLE...BEULAVILLE...FAISON...KINSTON...
LA GRANGE...PINK HILL
1034 AM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A

* FLASH FLOOD WATCH FOR A PORTION OF EASTERN NORTH CAROLINA... 
  INCLUDING THE FOLLOWING AREAS...DUPLIN...GREENE...LENOIR... 
  MARTIN AND PITT. 

* UNTIL 10 PM EDT THIS EVENING

* ONGOING HEAVY RAINFALL WILL INCREASE IN COVERAGE AND TRAIN
  ACROSS PORTIONS OF DUPLIN, GREENE, LENOIR, MARTIN AND PITT
  COUNTIES THROUGH THIS EVENING. MANY LOCATIONS HAVE ALREADY
  RECEIVED SEVERAL INCHES OF RAINFALL AND ADDITIONAL HEAVY RAIN
  WILL ENHANCE FLASH FLOODING POTENTIAL.

* POOR DRAINAGE AND LOW LYING URBAN AREAS ALONG WITH LOCATIONS 
  NEAR CREEKS AND STREAMS WILL BE MOST PRONE TO FLOODING 
  CONDITIONS DURING THIS EVENT. HIGH WATER ON AREA ROADS MAY 
  MAKE THEM IMPASSABLE IN SPOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
670 
WGUS62 KMHX 292300
FFAMHX

FLOOD WATCH
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
700 PM EDT THU SEP 29 2016


NCZ029-044-079-090-091-300000-
/O.CAN.KMHX.FF.A.0004.000000T0000Z-160930T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
OAK CITY...JAMESVILLE...GREENVILLE...BETHEL...FARMVILLE...
GRIFTON...GRIMESLAND...SNOW HILL...HOOKERTON...WALSTONBURG...
WALLACE...WARSAW...KENANSVILLE...BEULAVILLE...FAISON...KINSTON...
LA GRANGE...PINK HILL
700 PM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF EASTERN NORTH CAROLINA HAS
BEEN CANCELLED. THE THREAT FOR WIDESPREAD HEAVY RAIN HAS ENDED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood watch went out at Sep 29, 7:47 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 29, 7:47 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
747 AM EDT Thu Sep 29 2016

.SYNOPSIS...
Upper level low pressure will remain stationary across the Ohio
River Valley through this weekend. High pressure will build in
from the north early next week and slide offshore by mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 745 AM Thursday...Only minor changes for the update, mainly
to increase PoPs to likely for a few hours across the coastal
plain as an area of showers is moving into the area. HRRR lifts
this north and weakens it over the next few hours.

Latest meso-analysis showing a vertically stacked low pressure
system centered over Indiana early this morning, which will remain
quasi-stationary over the Ohio River Valley today, while a
stationary front remains across the piedmont region. SSE flow
ahead of the low is drawing a moist airmass across the region with
PW values in excess of 1.6 inches. A weak vort max moving through
the upper low is expected to enhance showers today aided by
increased instability from diurnal heating and around 20-25 KT of
bulk shear. Depending on amount of cloud cover, and subsequently
the amount of instability realized, could see a few stronger
storms develop this afternoon but at this time SPC is keeping the
marginal risk of severe just west of the CWA where greater shear
has been residing. Highs today expected in the mid 80s inland to
lower 80s coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 330 AM Thursday...The pattern changes very little tonight
with the upper low centered across the Ohio River Valley and a
stationary front across the piedmont. Shower and thunderstorm
chances continue overnight with greatest coverage expected early
evening, then gradually diminishes overnight as the vort max
lifts north of the area and instability wanes. Another mild night
expected with lows in the upper 60s inland to mid 70s coast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 3 AM Thu...
Fri through Sat...Big upper low will cont to the NW through the
end of the week with weak surface low/cold front to the west.
This will keep mainly srly flow over the area into Sat. Models are
slower to push dry mid lvl air into the region Fri so pops have
been increased with chc all areas...highest coast. Decent instab
develops again Fri so expect sct tsra some poss strong. Still
looks like decent axis of moisture will cont near the coast Sat
and have chc pops cst tapering to slight chc or no pop deep
inland. Will remain warm with srly flow...lows mainly mid 60s to
low 70s with highs in the low to poss mid 80s.

Sunday through Mon...As the upper low begins to lift NE Sunday
the sfc low/front slowly dissipates as it approaches Sun and
drifts off the coast Mon. Models cont to keep better moisture
along and E of cst so cont low chc pops cst Sunday tapering to
slight chc Monday...inland areas will be mainly dry. Not much
change to temps with lows cont in the 60s inland to low 70s cst
with highs upr 70s to lower 80s.

Tue through Wed...High pres will gradually build in from the N
Tue and slide E Wed. This will keep most areas dry Tue with small
pop cst. On wed increasing onshore flow will lead to a little
better chc of showers across the region. Little cooler with more
pronounced NNE flow Tue and Wed with highs mainly 70s to poss
around 80 S.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Short Term /through Tonight/...
As of 745 AM Thursday...Pred VFR expected through the period
however scattered showers and thunderstorms expected to bring
periods of sub-VFR conditions across routes. Also, with light
winds and a moist boundary layer, could see patchy fog or stratus
late tonight but confidence is low as to occurrence as guidance
and has been overdone the past few nights. Ultimately it will
depend on amount of rain received today and degree of cloud cover
persisting tonight.

Long Term /Fri through Monday/...
As of 3 AM Thu...Scattered shra and a few tsra cont Fri with a
few periods of sub VFR likely. Drier air will work in from the W
Sat into Mon with decreasing chc of shra and mainly VFR...there
will be threat of some late night and early morning fog and
stratus with light winds this weekend into early next week.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 745 AM Thursday...Latest buoy obs showing S/SE winds below
15 knots and seas 3-4 ft across the waters. The pattern will
remain stagnant through the short term with a stationary front
remaining across the piedmont and expect similar conditions to
persist through the period with S/SE winds below 15 KT and seas
around 2-4 FT south and 3 to 5 FT north.

Long Term /Fri through Monday/...
As of 3 AM Thu...Weak low pres/cold front W of the region Fri
into Sat will lead to mainly S flow aob 15 kts. The low/front will
slowly slide E toward the coast Sunday then move offshore Monday.
Light mostly S winds Sunday will become NE Mon but remain weak.
Seas thru the period will be mainly 2 to 4 feet...could flirt with
5 ft at times far outer waters...especially Fri into Fri night.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...RF
AVIATION...RF/SK
MARINE...RF/SK
Hazardous weather outlook, Sep 29, 4:44 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
444 AM EDT THU SEP 29 2016

NCZ095-103-104-300845-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
444 AM EDT THU SEP 29 2016

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-098-300845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
444 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA THIS AFTERNOON INTO THE EVENING. A FEW STORMS COULD PRODUCE
STRONG WIND GUSTS AND HAIL. IN ADDITION, STRONGER STORMS COULD
PRODUCE HEAVY RAINFALL RESULTING IN FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 29, 6:58 AM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
658 AM EDT THU SEP 29 2016

NCZ090-291200-
DUPLIN-
658 AM EDT THU SEP 29 2016

...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT DUPLIN
COUNTY...

AT 656 AM EDT...RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF MOUNT OLIVE TO
NEAR CLINTON TO 8 MILES NORTHWEST OF HARRELLS. MOVEMENT WAS
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
WARSAW...MOUNT OLIVE...ROSE HILL...KENANSVILLE...FAISON...MAGNOLIA
AND CALYPSO.

TORRENTIAL RAINFALL WITH THESE STORMS WILL RESULT IN VERY POOR
VISIBILITIES WHEN DRIVING...AND MAY CAUSE LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3490 7815 3504 7815 3508 7816 3509 7817
      3519 7816 3518 7808 3519 7802 3518 7798
      3517 7797 3517 7793 3515 7789 3516 7789
      3517 7785 3516 7782 3487 7783 3477 7819
TIME...MOT...LOC 1056Z 235DEG 21KT 3515 7828 3496 7826 3482 7832

5
Special weather statement, Sep 29, 9:01 AM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
901 AM EDT THU SEP 29 2016

NCZ044-079-090-091-291400-
GREENE-PITT-DUPLIN-LENOIR-
901 AM EDT THU SEP 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DUPLIN...
WESTERN LENOIR...GREENE AND WEST CENTRAL PITT COUNTIES...

AT 857 AM EDT...RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR LA GRANGE TO NEAR
KENANSVILLE. MOVEMENT WAS NORTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

RAINFALL RATES UP TO 1.5 INCHES PER HOUR CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
KINSTON...FARMVILLE...LA GRANGE...SNOW HILL...KINSTON REGIONAL
JETPORT...PINK HILL...HOOKERTON AND WALSTONBURG.

TORRENTIAL RAINFALL WITH THESE STORMS WILL RESULT IN VERY POOR
VISIBILITIES WHEN DRIVING...AND MAY CAUSE LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3517 7796 3517 7793 3515 7789 3516 7789
      3518 7783 3534 7782 3538 7780 3540 7780
      3543 7783 3557 7782 3567 7767 3551 7753
      3503 7772 3500 7798
TIME...MOT...LOC 1257Z 193DEG 14KT 3536 7779 3501 7788

JBM
Special weather statement, Sep 29, 10:04 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1004 AM EDT THU SEP 29 2016

NCZ044-079-091-093-291500-
GREENE-PITT-CRAVEN-LENOIR-
1004 AM EDT THU SEP 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LENOIR...
NORTHWESTERN CRAVEN...GREENE AND WESTERN PITT COUNTIES...

AT 1002 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WITH HEAVY
RAIN WERE LOCATED ALONG A LINE EXTENDING FROM FARMVILLE TO NEAR
KINSTON. MOVEMENT WAS NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

RAINFALL AMOUNTS UP TO TWO INCHES PER HOUR CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...KINSTON...WINTERVILLE...AYDEN...FARMVILLE...GRIFTON...
SNOW HILL...KINSTON REGIONAL JETPORT...FOUNTAIN...HOOKERTON...
WALSTONBURG AND FALKLAND.

TORRENTIAL RAINFALL WITH THESE STORMS WILL RESULT IN VERY POOR
VISIBILITIES WHEN DRIVING...AND MAY CAUSE LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3576 7752 3580 7747 3581 7743 3537 7733
      3515 7767 3561 7777
TIME...MOT...LOC 1402Z 197DEG 18KT 3557 7759 3525 7759

JBM
Special weather statement, Sep 29, 10:17 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1017 AM EDT THU SEP 29 2016

NCZ046-291515-
TYRRELL-
1017 AM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TYRRELL COUNTY...

AT 1016 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GUM NECK...OR
7 MILES SOUTHWEST OF WILLIAMSTON...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTON...GUM NECK AND ALLIGATOR.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL WITH THIS STORM WILL RESULT IN VERY POOR
VISIBILITIES WHEN DRIVING...AND MAY CAUSE LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NEWPORT.

LAT...LON 3599 7600 3570 7602 3571 7623 3600 7622
TIME...MOT...LOC 1416Z 186DEG 14KT 3576 7613

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:58 AM EDTSpecial Weather StatementMHXDuplin62 min
Sep 29, 7:16 AM EDTAreal Flood AdvisoryMHXDuplin59 min
Sep 29, 8:13 AM EDTAreal Flood AdvisoryMHXDuplin92 min
Sep 29, 9:01 AM EDTSpecial Weather StatementMHXGreene59 min
Sep 29, 9:50 AM EDTAreal Flood AdvisoryMHXDuplin, Greene, Lenoir, Pitt85 min
Sep 29, 10:04 AM EDTSpecial Weather StatementMHXGreene, Lenoir56 min
Sep 29, 10:17 AM EDTSpecial Weather StatementMHXTyrrell58 min
Sep 29, 10:49 AM EDTSpecial Weather StatementMHXPitt56 min
Sep 29, 10:55 AM EDTSpecial Weather StatementMHXCraven35 min
Sep 29, 12:35 PM EDTSpecial Weather StatementMHXCarteret55 min
Sep 29, 12:53 PM EDTSpecial Marine WarningMHX52 min

Nearby

Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.